Connecticut, 2020

Hail and Damaging Wind in Connecticut, July 1, 2020

July 1, 2020 · NWS OKX · 3 events in 2 counties and zones

An upper level low triggered severe thunderstorms across Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level low triggered severe thunderstorms across Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 1, 1:09 PM EST, 47 minutes earlier.

Area forecast discussion, Jul 1, 1:09 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 PM EDT Wed Jul 1 2020

.SYNOPSIS...
An upper level low will remain near the region through Thursday with
a series of weak disturbances passing across the area. A cold front
will pass through on Friday, followed by building Canadian maritime
high pressure for Saturday. The cold front moves back north as a
warm front Sunday. Weak high pressure builds in for Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Additional showers and thunderstorms anticipated this afternoon
as an upper low remains over the Northeast. Associated cold
pool aloft will combine with some lift and SBCAPEs 1000-1500
J/kg. Expecting mainly sub-severe thunderstorms but isolated
pulse severe cannot be ruled out. Relatively slow-moving storms
pose the threat of mainly minor urban/small stream flooding.
Flash flooding cannot be ruled out as flash flooding has already
occurred in NE NJ.

High temperatures mostly in the upper 70s to lower 80s.

There is a moderate risk of rip current development for NYC and
Western LI ocean beaches, and high for Eastern LI ocean beaches, due
to a 3-4 ft long period SE swell.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any convection dissipates during the evening hours with the loss of
daytime heating. However, some isolated shower activity will still
be possible overnight as upper low finally begins to open up and
starts to exit the region. Lows tonight will be in the 60s.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
Upper level low over eastern New England will weaken into a
trough with its axis just east of the forecast area on Thursday.
This may set off some showers and perhaps an isolated
thunderstorm for inland areas, such as northeast New Jersey, the
Lower Hudson Valley, and inland southern Connecticut. However,
this feature will be tracking away from the area, so the best
chances would be for northern and eastern areas such as
southeastern Connecticut.

There is a moderate risk of rip current development for all the
ocean facing beaches on Thursday due to lingering 3 ft long
period SE swell.

A backdoor cold front approaches from the north on Friday,
setting off better chances for showers and thunderstorms across
the area. There is still a lot of uncertainty this far out, so
capped POPs at low end chance. Heavy rain is possible with any
thunderstorms as PWATs approach 1.50-2.00 inches.

Temperatures will be seasonably warm Thursday and Friday, with
highs in the upper 80s to around 90 (90 mainly in the New York
City metro area and northeast New Jersey). Although it will be
humid, with dew points in the 60s, afternoon mixing in the metro
area should lower dew points somewhat. This will translate to
heat indices generally in the lower 90s across these areas.

The cold front pushes south of the region late in the day
Friday into Friday night. Winds shift from the northwest to the
northeast, ushering in a slightly cooler air mass, with slightly
lower dew points.

Generally dry conditions for the weekend. There may be a passing
shower or thunderstorm both Saturday and Sunday, but it should not
be a washout by any means with only slight chance POPs.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level low over the area today will drift out to sea on
Thu.

Additional shwrs and tstms can be expected into early this eve.
There could be some patchy fog at the outlying terminals
overnight. Isold shwrs and tstms possible Thu aftn, mainly aft
16-18Z.

Sea breeze flow today, although significant variability can be
expected invof shwrs and tstms. Light and vrb flow tngt. Sea
breeze flow expected again on Thu, although it could be aft
18-20Z away from the s coastal arpts.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday...Mainly VFR with isold aftn shwrs and tstms.
.Fri...Mainly VFR. Aftn/eve shwrs and tstms possible.
.Sat...Mainly VFR. Isold shwrs and tstms possible mainly wrn
arpts.
.Sun-Mon...Mainly VFR. Aftn/eve shwrs and tstms possible,
especially wrn areas.

&&

.MARINE...
Conditions are expected to remain below SCA levels across all waters
through the weekend. Seas will build to 4 ft today and tonight, and
may come close to 5 ft, especially for the eastern most ocean waters
with an east to southeast flow.

&&

.HYDROLOGY...
Slow moving diurnal convection this afternoon and evening will
continue to pose a scattered minor urban and poor drainage flood
threat, and a localized flash flood threat. Rapid rises on
flashy creeks and streams are possible.

No widespread hydrologic issues are anticipated through the rest of
the forecast period, but locally heavy rain is possible in any
thunderstorms that develop through the weekend.

&&

.TIDES/COASTAL FLOODING...
The combination of a SE swell and increasing astronomical tides
will bring waters levels across western Long Island Sound and
the south shore back bays of western Long Island close to minor
coastal flood benchmarks during the evening high tide cycles
through the upcoming weekend. Based on Steven's NYHOPS-E being
overdone the last few high tide cycles and considering it's
coarser SNAP-Ex being better, preference is toward a blend with
the lower ETSS and ESTOFS. This keeps waters levels just below
minor tonight. That being said, guidance all indicates a gradual
uptick through the week due to the approaching full moon. Thus,
there is the potential for a statement or an advisory level
event as we head into Thursday and Friday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Jul 1, 2:48 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
348 AM EDT Wed Jul 1 2020

ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-
020800-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
348 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-350-353-355-020800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
348 AM EDT Wed Jul 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-020800-
Southeastern Suffolk-
348 AM EDT Wed Jul 1 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 1, 11:18 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New York NY
1218 PM EDT Wed Jul 1 2020

NJZ006-106-108-NYZ074-075-011700-
Hudson-Eastern Union-Eastern Essex-Richmond (Staten Is.)-Kings
(Brooklyn)-
1218 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON...SOUTHEASTERN ESSEX...
RICHMOND AND KINGS COUNTIES...

At 1218 PM EDT, a strong thunderstorm was located over Newark, moving
southeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Jersey City around 1230 PM EDT.
  Bayonne around 1235 PM EDT.
  Port Richmond around 1245 PM EDT.
  Todt Hill and Tompkinsville around 1250 PM EDT.
  Verrazano-Narrows Bridge and Bay Ridge around 100 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4064 7417 4065 7417 4072 7420 4076 7412
      4069 7404 4068 7406 4064 7406 4068 7402
      4063 7396 4057 7414
TIME...MOT...LOC 1618Z 330DEG 10KT 4071 7414

JC
Local storm report, Jul 1, 11:46 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1246 PM EDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     FLASH FLOOD      HARRISON                40.74N  74.15W
07/01/2020                   HUDSON             NJ   CO-OP OBSERVER

            MULTIPLE WATER RESCUES ON RODGERS BLVD SOUTH, SOUTH OF
            BERGEN STREET

&&

CJB
Local storm report, Jul 1, 12:18 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
118 PM EDT WED JUL 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      NEWARK                  40.72N  74.17W
07/01/2020                   ESSEX              NJ   DEPT OF HIGHWAYS

            ALL LANES CLOSED DUE TO FLOODING ON NJ21 IN BOTH
            DIRECTIONS AT CLAY ST/MOUNT PLEASANT AVENUE.

&&

CJB
Special weather statement, Jul 1, 12:43 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
143 PM EDT Wed Jul 1 2020

CTZ007-008-010-011-011830-
Southern Middlesex-Northern New London-Northern Middlesex-Southern
New Haven-
143 PM EDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW LONDON...EAST
CENTRAL NEW HAVEN AND MIDDLESEX COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Hartford, or
over Middletown, moving southeast at 20 mph.

Pea size to Half inch hail is possible with this storm.

Locations impacted include...
Middletown, Wallingford, Guilford, Colchester, Clinton, East Hampton,
Durham, Salem, Chester, Hartford, Cromwell, Portland, East Haddam,
Haddam and Lebanon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7247 4160 7241 4159 7239 4160 7238
      4160 7234 4162 7232 4157 7213 4125 7263
      4145 7274 4159 7275 4161 7272 4163 7271
      4165 7250
TIME...MOT...LOC 1743Z 312DEG 16KT 4159 7265

JP

The radar

The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, New London

When
July 1, 1:56 PM EST
Where
New London County, 0.86 mi SW of Salem
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -72.280

Quarter sized hail reported by Salem Valley Farms.

Thunderstorm Wind, New London

When
July 1, 2:20 PM EST
Where
New London County, 0.73 mi W of Hallville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.480, -72.044

Tree and wires down on Hillcrest Avenue near Avery Hill Road.

Lightning, Fairfield

When
July 1, 6:30 PM EST
Where
Fairfield County, 1.38 mi N of Danbury
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.400, -73.470

Lightning strike to power pole resulting in power lines down causing power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908024, 908028, 908026.